Arkansas, 2023

Flooding in Arkansas, May 11 to 27, 2023

May 11 to 27, 2023 · NWS LZK · 6 events in 5 counties and zones

Broad northwest flow aloft brought repeated rounds of showers and thunderstorms to Arkansas. A stagnant weather pattern promoted water levels to rise above flood state across portion of Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Broad northwest flow aloft brought repeated rounds of showers and thunderstorms to Arkansas. A stagnant weather pattern promoted water levels to rise above flood state across portion of Arkansas. Less rainfall was noted later in the month, thus all rivers fell below flood stage before May ended.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 11, 12:50 PM CST, 10 minutes earlier.

Area forecast discussion, May 11, 12:50 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
150 PM CDT Thu May 11 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Saturday)
Issued at 148 PM CDT Thu May 11 2023

METSAT and radar show a widespread swath of rain moving into eastern
portions of the state as of this afternoon. The rain is expected to
exit the state to the east by this evening. Highs today are forecast
to top out in the lower to mid 70s across the CWA.

Areal flooding and river flooding remains a concern through the rest
of the afternoon today, mainly across west-central, central, and
south-central portions of the state, where 3-6+ inches of rainfall
has fallen in the last 12 hours.

Rain chances will continue through the short-term period, as an
upper low and surface storm system slowly work northeastward across
the central Plains, a warm front lifts north across the state, and a
cold front slowly approaches from the west, being held off by an
upper ridge and surface high pressure, which will rebuild across the
forecast area after the aforementioned storm system moves farther
north.

During the overnight tonight/early morning period tomorrow, chances
for scattered showers returns across much of the northern two-thirds
of the state. By Friday afternoon, isolated to scattered showers and
storms are forecast across much of the state through Friday evening.
Rain chances continue through Saturday evening, with the greatest
chances forecast across the northern portions of the CWA.

One-quarter to one-half inch of additional rainfall will be possible
through late Saturday. Much of this additional rain is expected over
west, southwest, and central portions of the state, where much of
today's rain has fallen. While widespread heavy rainfall is not
expected during this time, isolated heavy rain will be a
possibility, leading to a localized flash flood threat across these
areas in the short-term.

High temperatures Friday and Saturday will be in the 80s to lower
90s, with lows in the 60s to lower 70s.

&&

.LONG TERM...
(Saturday Night through next Thursday)
Issued at 148 PM CDT Thu May 11 2023

The long term period will be much of the same pattern observed over
the last several days. As surface high pressure remains to our east,
expect southerly flow around that high pressure to bring moisture
into the area. PoPs will remain elevated through much of the period
with showers and storms possible most days. This will be a
traditional summertime pattern where showers will likely be
scattered in nature...meaning some areas will see them and some will
not. Rain chances will be highest during the afternoon hours and
dissipating after sunset.

In regards to QPF amounts...this just depends where storms set up
and how often through the period an area sees them. Overall,
locations could see up to an inch of rainfall with isolated higher
amounts possible. Severe weather is expected to remain on the low
side, although, a severe storm or two cannot be ruled out.

Temperatures are expected to be above average through the period
with highs in the 80s to low 90s. Overnight low temperatures will
likely drop into the upper 50s to 60s across the state.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     67  85  69  88 /  30  70  30  50
Camden AR         68  86  67  88 /  10  40  20  30
Harrison AR       65  84  65  85 /  40  50  20  60
Hot Springs AR    67  85  67  88 /  30  50  30  40
Little Rock   AR  69  88  70  90 /  20  50  30  40
Monticello AR     69  88  70  89 /  10  30  20  30
Mount Ida AR      67  85  65  87 /  30  50  30  40
Mountain Home AR  66  85  66  86 /  40  50  20  60
Newport AR        68  85  69  88 /  40  60  30  50
Pine Bluff AR     68  87  69  89 /  20  40  30  30
Russellville AR   67  86  67  88 /  50  60  30  50
Searcy AR         67  86  67  89 /  30  60  30  50
Stuttgart AR      69  87  70  88 /  20  40  30  40

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...71
LONG TERM....233
AVIATION...44
Hazardous weather outlook, May 11, 3:06 AM CST, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
406 AM CDT Thu May 11 2023

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-121000-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
406 AM CDT Thu May 11 2023

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Rain and thunderstorms are expected to continue across the state
for much of the day. Severe weather chances are low. Heavy rain
is the main concern with some locations across central and
southern Arkansas set to receive an additional 2-4 inches of rain
which could lead to flash flooding. Some locations overnight
picked up several inches of rain already.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered showers and thunderstorms are expected in the
coming days. Rain chances will be highest during the heat of the
afternoon and early evening. The severe weather threat should
stay limited at most. No other hazardous weather is forecast
through the long term period.

.Spotter Information Statement...

Spotter activation is not expected as this time.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

67/72

In the hours before

Special weather statement, May 11, 11:26 AM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1226 PM CDT Thu May 11 2023

ARZ045>047-056-057-111800-
Monroe AR-Lonoke AR-Arkansas AR-Prairie AR-Jefferson AR-
1226 PM CDT Thu May 11 2023

...A strong thunderstorm will impact portions of southeastern
Prairie, southeastern Lonoke, west central Monroe, northeastern
Jefferson and northwestern Arkansas Counties through 100 PM CDT...

At 1225 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Humphrey, or 9 miles southwest
of Stuttgart, moving northeast at 30 mph.

HAZARD...Landspouts and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Stuttgart...                      Humphrey...
Almyra...                         Ulm...
Stuttgart Municipal Airport...    Brummitt...
Aberdeen...                       Slovak...
Lodge Corner...                   Almyra Airport...
Casscoe...                        Bayou Meteo State Game Area...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3422 9155 3434 9171 3442 9180 3477 9166
      3453 9121
TIME...MOT...LOC 1725Z 208DEG 28KT 3437 9162

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

233
Special weather statement, May 11, 12:10 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Little Rock AR
110 PM CDT Thu May 11 2023

ARZ034-046-047-111845-
Monroe AR-Prairie AR-Woodruff AR-
110 PM CDT Thu May 11 2023

...A strong thunderstorm will impact portions of south central
Woodruff, northeastern Prairie and northwestern Monroe Counties
through 145 PM CDT...

At 109 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Hazen, moving northeast at 30
mph.

HAZARD...Landspouts and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Brinkley...                       Des Arc...
Hazen...                          De Valls Bluff...
Fredonia...                       Peppers Landing...
Hallsville...                     Tollville...
Brasfield...                      Childers...
Dagmar WMA...                     Center Point...
Sand Hill...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3462 9148 3472 9166 3506 9156 3490 9119
TIME...MOT...LOC 1809Z 208DEG 28KT 3474 9154

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

233
Special weather statement, May 11, 12:32 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Little Rock AR
132 PM CDT Thu May 11 2023

ARZ034-046-047-111900-
Monroe AR-Prairie AR-Woodruff AR-
132 PM CDT Thu May 11 2023

...A strong thunderstorm will impact portions of south central
Woodruff, northeastern Prairie and northwestern Monroe Counties
through 200 PM CDT...

At 132 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Fredonia, or near De Valls
Bluff, moving north at 30 mph.

HAZARD...Landspouts, winds in excess of 40 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
De Valls Bluff...                 Fredonia...
Peppers Landing...                Cotton Plant...
Dagmar WMA...                     Little Dixie...
Brasfield...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3474 9135 3475 9146 3502 9143 3501 9125
TIME...MOT...LOC 1832Z 191DEG 28KT 3480 9139

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

44
Local storm report, May 11, 12:44 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
144 PM CDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLASH FLOOD      2 E CALMER              33.94N 92.00W
05/11/2023                   CLEVELAND          AR   DEPT OF HIGHWAYS

            ARDOT REPORTS ALL LANES ON HWY 114 NEAR
            JUPITER LANE CLOSED DUE TO HIGH WATER.

&&

JBC
Local storm report, May 11, 12:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
155 PM CDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY RAIN       1 SE HOT SPRINGS NATION 34.51N 93.05W
05/11/2023  M6.05 INCH       GARLAND            AR   CO-OP OBSERVER

            OBSERVER MEASURED RAINFALL WITHIN THE LAST
            24 HOURS.

&&

JBC
Special weather statement, May 11, 12:55 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Little Rock AR
155 PM CDT Thu May 11 2023

ARZ033-046-111930-
White AR-Prairie AR-
155 PM CDT Thu May 11 2023

...A strong thunderstorm will impact portions of north central
Prairie and southeastern White Counties through 230 PM CDT...

At 155 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Des Arc, moving north at 25
mph.

HAZARD...Landspouts, winds in excess of 40 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Des Arc...                        Jasmine...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3494 9153 3494 9160 3513 9162 3513 9147
TIME...MOT...LOC 1855Z 188DEG 20KT 3497 9156

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Clark

When
May 11, 1:00 PM CST to May 12, 6:22 PM CST
Where
Clark County, 1.46 mi ENE of Arkadelphia to 1.71 mi E of Arkadelphia
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.124, -93.045

Heavy rainfall brought minor flooding to the Ouachita River at Arkadelphia in mid-May.

Flood, Saline

When
May 11, 8:40 PM CST to May 12, 3:42 PM CST
Where
Saline County, 0.54 mi W of Benton Saline Co Arp to 0.69 mi WSW of Benton Saline Co Arp
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.569, -92.609

Heavy rainfall brought minor flooding to the Saline River at Benton in mid-May.

Flood, Calhoun

When
May 11, 10:22 PM CST to May 27, 5:00 PM CST
Where
Calhoun County, 5.34 mi S of Artesian to 6.4 mi SSW of Artesian
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
33.324, -92.487

Heavy rainfall brought minor flooding to the Ouachita River at Thatcher L&D mid through late May.

Flood, Ouachita

When
May 12, 5:40 PM CST to May 20, 12:52 PM CST
Where
Ouachita County, 1.5 mi NNE of Camden to 1.38 mi NNE of Camden
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
33.599, -92.819

Heavy rainfall brought minor flooding to the Ouachita River at Camden through mid-May.

Flood, Woodruff

When
May 13, 1:45 AM CST to May 16, 12:02 PM CST
Where
Woodruff County, 2.76 mi WNW of Augusta to 1.79 mi NW of Augusta
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.293, -91.416

Heavy rainfall brought minor flooding to the White River at Augusta in mid-May.

Flood, Clark

When
May 13, 6:20 AM CST to 1:22 PM CST
Where
Clark County, 4.72 mi WSW of Britts to 4.87 mi WSW of Britts
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
33.880, -93.309

Heavy rainfall brought minor flooding to the Little Missouri River at Boughton in mid-May.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103880, 1103883, 1103881, 1103882, 1103884, 1103879.